Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: high cortisol low DHEA due to meds?
|NoraBe - Wed Jun 16, 2010 9:05 pm||
Here's some history:
June 08 I went on the progestin only birthcontrol pill (NoraBe) while I breastfed my son. I noticed in Jan 09 that diffuse clumps of my hair was falling out all over got all the tests=all normal. After researching, I discovered my bc pill was a highly androgenic pill and I stopped taking it in April 09. I continued shedding hair.
Oct. 09 I started orthocyclen
Dec. 09 150mg of spironolactone I started
June 10 I am still shedding the same amount of hair that I was Jan09 now my scalp is visible through hair.
June10 new dr tested Cortisol mine= 28.0 normal range 6.2-19.4
DHEA results mine=57 normal range =61-337
Could the spironolactone cause an elevated cortisol? I am going to stop taking it today. My appt with dr isn't for another few weeks.
Appreciate your response!
|Dr.M.Aroon kamath - Fri Jun 25, 2010 9:36 am||
I will try to provide you some information about the much talked about connection between spirnolactone and cortisol.
Certain drugs are known to lead to apparently increased cortisol levels. Examples include the diuretic spironolactone and estrogen hormones. Low cortisol levels may be caused by drugs such as androgens or the anti-epileptic medication phenytoin.
The Fluorimetric assay (Mattingly,1962) was the commonly used assay to measure serum cortisol levels.Reports of high levels of serum cortisol levels in spirnolactone treated individuals began to be reported by several studies in the 1970's.
But, experimental studies showed that the administration of spironolactone to cortisol-producing animals such as the guinea pig and the dog, caused a 50 to 80% loss of microsomal cytochrome P-450 with a concomitant decrease in the activity of the microsomal 17α-hydroxylase in their adrenals & a DECREASE in the serum cortisol.
Sometime later,it was realized that some metabolic by-product or additive in the commonly used brand of spirnolactone may be interfering with the measurement of cortisol by the Fluorimetric assay and causing the 'apparent' raised levels. The source of interference was presumed to be either the dyes used to colour the tablets or magnesium stearate.
The composition of the aforesaid tablet was changed after May 1964.The 'newer' version also seemed to produce similar results, but to a much lesser extent.
http://www.ncbi.nlm.nih.gov/pmc/article ... -0056b.pdf
Hope this information may be useful to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.